Welcome to the Endocrine Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index, the ALiEM AIR Team is proud to present the highest quality online content related to Endocrine emergencies. 8 blog posts within the past 12 months (as of May 2018) met our standard of online excellence and were curated and approved for residency training by the AIR Series Board. We identified 2 AIR and 6 Honorable Mentions. We recommend programs give 3 hours (about 20 minutes per article) of III credit for this module.
Most protocols for managing pediatric patients with diabetic ketoacidosis (DKA) are based on a theoretical association between fluid resuscitation and subsequent neurological decline. Although the evidence for an association between IV fluids and cerebral edema comes from retrospective reviews, for over 20 years, it is an accepted teaching principle of pediatric DKA.
Clinical Trial of Fluid Infusion Rates for Pediatric Diabetic Ketoacidosis, published just days ago in the New England Journal of Medicine, challenges this teaching with the first randomized controlled trial designed to investigate the relationship between IV fluids and cerebral edema. We review this publication and present a behind-the-scenes podcast interview with lead authors Dr. Nathan Kuppermann and Dr. Nicole Glaser from the Pediatric Emergency Care Applied Research Network (PECARN). (more…)
A middle-aged man with a history of diabetes and hypertension presents with nausea, vomiting, and shortness of breath. His laboratory testing is remarkable for a leukocytosis, ketonemia, and an anion gap acidosis (pH of 7.13). The EM resident caring for this patient is surprised to find that the blood glucose is 121 mg/dL.
Which home medication is likely responsible for this presentation?
The patient’s presentation is consistent with diabetic ketoacidosis (DKA) in the absence of hyperglycemia. This entity is known at euglycemic DKA and it is increasingly recognized for an association with a newer oral diabetic medication class, SGLT2 inhibitors. Examples include:
The FDA has approved these three SGLT2 inhibitors for Type 2 diabetics, and at times, they are prescribed off-label for Type 1. The mechanism involves decreasing glucose reabsorption in the nephron’s proximal tubule (via inhibition of the sodium-glucose linked cotransporter-2 protein). This results in increased urinary excretion of glucose that is independent of the body’s insulin secretion.1
Other potential benefits of this class of medications include:1–3
In 2015 the FDA issued a warning, however, that SGLT2 inhibitors may cause ketoacidosis, urinary tract infections, and urosepsis.4 Since then, multiple case reports have been published showing an association between SGLT2 inhibitors and the development of euglycemic DKA.
Euglycemic DKA is an uncommon and likely under-diagnosed phenomenon, best defined as DKA with a lower than expected blood glucose (less than 250 mg/dL according to the American Diabetes Association).4–6
Potential precipitants, in addition to SGLT2 inhibitors, include:7
EPs may delay diagnosis, given the modest glucose levels at the time of presentation. This, however, is false reassurance because DKA is not defined by an absolute blood glucose. Interestingly, patients with euglycemic DKA may have a normal mental status despite marked ketoacidosis, and vomiting seems to be a common complaint.5
Euglycemic DKA treatment is the same as traditional DKA, and includes hydration, insulin, and supportive care. Patients with euglycemic DKA may also need a dextrose infusion given the lower glucose levels.
The mechanisms by which SGLT2 inhibitors cause or predispose to euglycemic DKA are unclear and likely complex. SGLT2 inhibitors may lead to a decrease in either endogenous or exogenous insulin, and an increase in glucagon production.8 This insulin deficiency or resistance may be mild in Type 2 diabetics, however, preventing the profound spike in blood glucose seen in traditional DKA.7
The evidence suggesting a link between SGLT2 inhibitors and euglycemic DKA remains limited to case reports. Both the FDA and the European Medicine Agency have reported cases of DKA with unusually low glucose levels.4,9 Peters et al. reported 13 episodes euglycemic DKA in patients taking SGLT2 inhibitors, though most were Type 1 diabetics.10 In Japan, 28 cases of DKA or ketoacidosis in patients taking SGLT2 inhibitors have been reported as of 2015. Of these, the initial blood glucose is known in only 14 cases, but in 9 cases, it was <300 mg/dL.8
Insulin does MANY things in the body, but the role we care about in the Emergency Department is glucose regulation. Insulin allows cells to take up glucose from the blood stream, inhibits liver glucose production, increases glycogen storage, and increases lipid production. When insulin is not present, such as in patients with Type 1 diabetes mellitus (DM), all of the opposite effects occur.
During your shifts in the pediatric ED, you may encounter a few patients with adrenal insufficiency or adrenal crisis. Some of the most common causes include those patients with Addison disease, pituitary hypothalamic pathology, and those patients on chronic steroids. When these patients get sick or sustain trauma, it is important to consider giving them a stress dose of hydrocortisone. Patients in adrenal insufficiency or crisis can present with dehydration, weakness, nausea, vomiting, confusion, lethargy, and severe hypotension refractory to vasopressors. 1–3